Don’t EVER Use Turmeric If You’re On Any of The Following Medications
It’s a well-known fact that turmeric is one of the most effective health-boosting substances available today. Its active ingredient, curcumin, is a natural compound with anti-inflammatory, antioxidant, as well as heart disease-and-cancer-fighting properties .
Other studies have indicated that taking medicinal doses of turmeric may even protect your brain. This is because turmeric boosts Brain-Derived Neurotrophic Factor (BDNF), a growth hormone that prevents depression, Alzheimer’s disease, and dementia .
Compared to other pharmaceutical treatments, turmeric has a generally low risk of adverse effects . It almost sounds too good to be true. So is it? Can you take turmeric with medications?
What You Need To Know About Turmeric
The first known use of turmeric root dates back nearly 4000 years. Back then, it was mainly used to flavor food. About a millennia later, the root had become an important component in Ayurvedic medicine .
Today, we finally have scientific studies that prove what traditional practitioners have known all along: turmeric is medicine.
But because turmeric has so many beneficial effects on health, people tend to underestimate its potency. Some people use it as an alternative to medication while others take turmeric to give their medication a “boost.” After all, turmeric is good for you, right?
Though turmeric has proven health-promoting effects, it can also interact with certain medications and produce unwelcome or even downright dangerous side effects.
Prescription drugs can change the fundamental processes taking place in your body. If you are taking prescription drugs for a health issue, you might be surprised to find out that even natural substances like turmeric can drastically alter the effects of your medication.
If you’re considering taking turmeric or any other healing food, you should always talk to a health professional first.
Medications That Interact With Turmeric
1. Blood Thinners
Blood thinners, also known as anticoagulant or antiplatelet drugs, are frequently prescribed for people with heart disease .
Turmeric has established anticoagulant properties, which means that it can help to prevent blood clots . A few studies have suggested that turmeric may be as effective as Atorvastatin, a commonly prescribed cholesterol-lowering medication .
Unfortunately, too much of a good thing can be bad for you.
If you’re taking a blood thinner, turmeric can intensify the overall effect, leaving you vulnerable to side effects such as nosebleeds, bruising, and severe bleeding.
Common blood thinners include:
Warfarin (Coumadin, Jantoen)
Antacids are used to neutralize excess acid in the stomach . They’re available both over-the-counter and for stronger doses, with a prescription.
Turmeric may neutralize the effect of antacids, especially among people who suffer from gastrointestinal reflux disorder (GERD) .
As a result, taking turmeric can cause unpleasant side effects associated with GERD, including bloating, gas, chest pain, nausea, and stomach cramps. The combination of the spice and the drug can also lead to the production of excess acid, which can rise from your stomach and eventually damage the lining of your esophagus .
Common antacids include:
3. Diabetes Medication
People with diabetes are often prescribed medication to lower their blood sugar . These may include sulfonylureas, biguanides, meglitinides, thiazolidinediones, DPP-4 inhibitors, SGLT2 inhibitors, alpha-glucosidase inhibitors, and bile acid sequestrants .
Turmeric may increase the overall effects of drugs that lower blood sugar. The result? For some, frighteningly low blood sugar levels, resulting in symptoms such as sweating, shakiness, blurred vision, dizziness, anxiety, confusion, and a racing heartbeat.
Remember, just because turmeric has the potential to interact with medication doesn’t mean you should steer clear of it altogether. Instead, talk to a health professional who is aware of your medication to find out whether or not turmeric presents a risk to you.